Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 63, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 19, 2017, 4:52 PM EDT for Alamance County, Orange County, North Carolina. It was in force for 38 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2017, 4:52 PM EDT (20:52 UTC)
- Expired
- May 19, 2017, 5:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Alamance County, NC, Orange County, NC
The radar
The Raleigh/Durham radar (KRAX), 84 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 4:57 PM EDT | TSTM WND GST 45 | Burlington Apt, NC | |
| May 19, 5:21 PM EDT | TSTM WND DMG | 1 N Hillsborough, NC | MULTIPLE TREES DOWN. |
| May 19, 5:24 PM EDT | TSTM WND DMG | 2 Nnw Schley, NC | TREE DOWN AT 2118 PEARSON RD. |
| May 19, 5:27 PM EDT | TSTM WND DMG | 1 Nne Hillsborough, NC | TREE DOWN AT N. CHURTON ST. AND E. CORBIN ST. |
| May 19, 5:32 PM EDT | HAIL 0.75 | 3 W Schley, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 341 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
587
WUUS52 KRAH 192052
SVRRAH
NCC001-135-192130-
/O.NEW.KRAH.SV.W.0063.170519T2052Z-170519T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
452 PM EDT FRI MAY 19 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Northern Alamance County in central North Carolina...
Orange County in central North Carolina...
* Until 530 PM EDT
* At 451 PM EDT, severe thunderstorms were located along a line
extending from Baynes to near Burlington to near Elon College,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage
to ees and possible damage to roofs and siding.
* Locations impacted include...
Burlington, Graham, Hillsborough, Mebane, Elon College,
Gibsonville, Haw River, Swepsonville, Alamance and Carr.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3624 7895 3602 7899 3596 7907 3597 7925
3600 7954 3619 7953 3619 7946 3625 7941
TIME...MOT...LOC 2051Z 283DEG 21KT 3625 7928 3611 7942 3612 7956
HAIL...1.00IN
WIND...60MPH
$$
262 follow-up statements
793
WWUS52 KRAH 192114
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
514 PM EDT FRI MAY 19 2017
NCC001-135-192130-
/O.CON.KRAH.SV.W.0063.000000T0000Z-170519T2130Z/
Alamance NC-Orange NC-
514 PM EDT FRI MAY 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CENTRAL ALAMANCE AND ORANGE COUNTIES...
At 510 PM EDT, severe thunderstorms were located along a line
extending from near Mebane to near Graham, north of Interstate
40/85, moving east at 10 mph. The most intense storm along the line
was located between Carr and Efland. Those in that area should
prepare immediately for damaging wind gusts in excess of 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Burlington, Graham, Hillsborough, Mebane, Elon College, Gibsonville,
Haw River, Swepsonville, Alamance and Carr.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3624 7895 3602 7899 3596 7907 3597 7925
3600 7954 3619 7953 3619 7946 3621 7945
3621 7942 3625 7931
TIME...MOT...LOC 2110Z 271DEG 10KT 3615 7921 3609 7937
HAIL...0.75IN
WIND...60MPH
$$
26216
WWUS52 KRAH 192126
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
526 PM EDT FRI MAY 19 2017
NCC001-192134-
/O.CAN.KRAH.SV.W.0063.000000T0000Z-170519T2130Z/
Alamance NC-
526 PM EDT FRI MAY 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ALAMANCE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened and
moved out of the warned area. Therefore, the warning has been
cancelled.
LAT...LON 3624 7895 3602 7899 3596 7907 3597 7926
3624 7926
TIME...MOT...LOC 2124Z 295DEG 10KT 3612 7915
$$
NCC135-192130-
/O.CON.KRAH.SV.W.0063.000000T0000Z-170519T2130Z/
Orange NC-
526 PM EDT FRI MAY 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR ORANGE COUNTY...
At 524 PM EDT, a severe thunderstorm was located just west of
Hillsborough and Schley, moving southeast at 10 mph. Those in that
area should prepare immediately for damaging wind gusts in excess of
60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hillsborough, Mebane, Carr, Efland, Schley and Eno River State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3624 7895 3602 7899 3596 7907 3597 7926
3624 7926
TIME...MOT...LOC 2124Z 295DEG 10KT 3612 7915
HAIL...<.75IN
WIND...60MPH
$$
26What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 4:34 PM EDT, 18 minutes earlier.
Area forecast discussion, May 19, 4:34 PM EDT, 18 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 434 PM EDT Fri May 19 2017 .SYNOPSIS... Surface high pressure off the Southeast coast will slip southward into Saturday. A backdoor cold front will drop south into Virginia tonight and then into North Carolina on Monday and Monday night. The front will lift north as a warm front on Sunday before a stronger cold front pushes eastward across the region on Monday. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... As of 410 PM Friday... Latest surface analysis shows a cold front dropping into the Mid-Atlantic and the Ohio River area. A surface ridge of high pressure is present well off the southeast coast. The pattern aloft features a 590dm ridge centered just off the Florida east coast and extending into the Carolinas. Disturbances rotating around the southeast upper level ridge have initiated deep convection in a moderately unstable airmass across southwestern VA and northwestern NC. The airmass is much more supportive of convection across northern NC where MLCAPE values range near 2000 J/Kg with mid level lapse rates of 6.5 deg C/km or greater. Further south, the airmass is much less unstable in proximity of the ridge. The convection will push east during the late afternoon and evening hours and then begin to wane with time after sunset. The convection should be largely confined to northern portions of NC, north of U.S. 64, in the better instability and forcing from the eastward advancing shortwave. DCAPE values of 1000-1200 will support enhanced downdrafts and cold pools which combined with deep layer shear of around 20 to 25 kts will support some storm organization into clusters or small line segments. A continuation of the local damaging wind gust and hail threat will persist into the early evening hours before the intensity wanes toward mid evening. As this area of convection pushes east during the early evening, convection allowing models suggest that another area of showers associated with another disturbance in the westerly flow aloft may move from the mountains into the western Piedmont during the mid and late evening hours before weakening overnight. Given the more widespread nature of the ongoing convection, this seems less likely, so we have reduced overnight PoPs. Overnight lows will generally range in in the mid to upper 60s. -Blaes && && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... As of 350 PM Friday... The forecast for Saturday and Saturday night largely dependent on the timing and location of the backdoor cold front. Latest guidance suggests that the southward advance of the front will be even slower with the GFS more aggressive in the southward positioning than the NAM and EC. Changes in the timing the front will have significant impact on the sensible weather across central NC. At this point, the front is likely to reach the Roanoke Rapids area between 1-3 pm, the Raleigh area between 2-5 pm, and then stall across the western and southern portions of the CWA during the evening. Along and ahead of the front, scattered to possibly numerous showers and thunderstorms are expected. The severe weather threat appears limited given the bulk shear values around 20kts and more modest lapse rates than today. SPC currently has our region in general thunder. Given the more northward placement of the front, much more of the region will be in the warm sector ahead of the front with more sunshine, highs on Saturday will be warmer than previously forecast in places such as Goldsboro, Raleigh, and Greensboro. Highs Saturday should range near 90 across the Southern Piedmont and Sandhills, the mid to upper 80s across the central Coastal Plain as well as the much of the Triad and Triangle region with highs in the lower 80s across the northern Coastal Plain. The front will slow and eventually stall near the SC/NC border Saturday evening/night with most of the convection waning during the evening with the loss of heating but an isolated shower or area of spotty rain/drizzle is possible behind the front where more widespread cloudiness is expected. Low temperatures will range in the lower 60s north to upper 60s south. -Blaes && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 245 PM EDT Friday... Mid-level ridge axis over the area will shift east and offshore on Sunday, concurrent with scouring of weak cool air damming at the surface due to increasing southerly flow. Instability supportive of a few showers are expected along the periphery of the frontal zone...mainly west and south...during the morning, with increasing coverage areawide as the boundary retreats northeast during the afternoon. The slowly retreating frontal zone will produce a strong temperature gradient across the area...with the northern tier reaching upper 70s while central and southern sections reach low to mid 80s. On Monday, a cold front associated with a longwave trough over the central Conus will approach from the west and across central NC during the afternoon. Showers and storms will accompany this front, with likely PoPs in the west through early afternoon shifting to the east through the afternoon and evening...with rain tapering off from the west Monday night. Non-severe storms are expected, but could see some storms become rather strong in an environment featuring modest instability (<1K Joules CAPE) and shear (low level jet of 35-40 Kts), but favorable upper diffluence. Highs Monday will be hampered across the west by cloudiness and earlier arrival of showers...mid to upper 70s...while the east will have time to reach the lower 80s along the I95 corridor before showers move in. Uncertainty grows on Tuesday, with model divergence as to potential for a wave to lift out of the gulf ahead of the now-amplifying central US trof and into the area, which would initiate convection in the southwest as early as Tuesday morning. The GFS is much weaker and delays the Gulf return until Wednesday morning. With low confidence, will follow a compromise with chance PoPs in the south in the afternoon, with chance PoPs spreading across the area overnight. A stronger cold front will be moving in rapidly as the longwave trof axis rotates eastward, passing across the area on Wednesday through Wednesday night. Will have high chance PoPs, which will probably be increasing to at least likely as the timing and details become more clear. Highs Tuesday and Wednesday will be mainly in the upper 70s north to lower 80s south. Lingering showers associated with the upper low and subsequent strong northwest flow aloft as the axis shifts east of the area will give us a small chance of mainly diurnal showers and a few storms both days, especially across the northern tier. Highs will be at their lowers Thursday...low to mid 70s, warming to mid and upper 70s on Friday. && .AVIATION /21Z FRIDAY THROUGH WEDNESDAY/... As of 250 PM Friday... A couple of upper level disturbances will move across the region producing isolated to scattered convection this afternoon and evening across the northwestern and northern tier. Have included a brief tempo period for thunderstorms at the KINT and KGSO terminals prior to 23Z with a visibility restriction and VFR cigs. Have added a shower to the KRDU terminal while keeping the KRWI and KFAY terminals dry given the extremely limited chance of precipitation. Outside of convection, a south- southwesterly flow at 7 to 11kts is expected into the evening with lighter winds after midnight. VFR skies are expected with a few of mid and high-level sct cloud layers expected. A cold front will drop southward out of Virginia on Saturday. The front will produce a wind shift to the northeast and an area of sct-bkn clouds with bases of 4-5kft. The timing of the front is difficult, but the best forecast at this point puts the front near KRWI around 17Z, RDU at 19Z and with the front stalling near KGSO, KINT, and KFAY on Saturday evening. Scattered convection is possible near and ahead of the front on Saturday, but confidence in timing and location prohibits inclusion of thunderstorms in the TAF at this time. Outlook: The cold front will linger across central NC Saturday afternoon into Saturday night before lifting north as a warm front on Sunday. This feature will be accompanied by adverse aviation conditions including scattered convection MVFR to IFR ceilings near and especially behind the front. Another cold front will sweep east across central NC on Monday and Monday evening producing adverse aviation conditions in numerous showers and thunderstorms. Quieter weather is expected on Tuesday before the next cold front with widespread showers and storms arrives on Wednesday. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...BLAES NEAR TERM...BLAES SHORT TERM...BLAES LONG TERM...MLM AVIATION...BLAES
Hazardous weather outlook, May 19, 4:23 PM EDT, 29 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 423 PM EDT Fri May 19 2017 NCZ007>009-021>025-038>040-202030- Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham- Davidson-Randolph-Chatham- 423 PM EDT Fri May 19 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. A few strong to severe thunderstorms are possible this afternoon. The strongest storms may produce wind gusts in excess of 50 MPH and large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ010-011-026>028-041>043-073>078-083>086-088-089-202030- Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Stanly- Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- 423 PM EDT Fri May 19 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 19, 3:31 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Raleigh NC
331 PM EDT FRI MAY 19 2017
NCZ021-192030-
Forsyth NC-
331 PM EDT FRI MAY 19 2017
...Strong thunderstorms approaching Winston-Salem from the
northwest...
At 327 PM EDT, Doppler radar was tracking strong thunderstorms
extending from Yadkinville to Pilot Mountain... moving east-
southeast at 10 mph.
These storms should affect northwest and west-central Forsyth County
through 400 PM, possibly reaching Winston-Salem by 400 PM.
Frequent lightning... very heavy rain... and wind gusts to 50 mph
will be possible with these storms.
Locations impacted include...
north west Winston-Salem, Clemmons, Bermuda Run, Lewisville, Rural
Hall, Stanleyville, Pfafftown and Belews Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3611 8051 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8045 3626 8006
3599 8026 3600 8032 3597 8040 3599 8042
3601 8042 3603 8045 3606 8046 3604 8049
3605 8051 3609 8052
TIME...MOT...LOC 1927Z 256DEG 11KT 3630 8044
pwbLocal storm report, May 19, 4:18 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
418 PM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL WINSTON-SALEM 36.10N 80.26W
05/19/2017 E0.75 INCH FORSYTH NC TRAINED SPOTTER
&&
EVENT NUMBER RAH1700534
TCCLocal storm report, May 19, 4:24 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
424 PM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL KERNERSVILLE 36.12N 80.08W
05/19/2017 E1.00 INCH FORSYTH NC PUBLIC
&&
EVENT NUMBER RAH1700535
TCCLocal storm report, May 19, 4:36 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
436 PM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST PIEDMONT TRIAD APT 36.10N 79.94W
05/19/2017 M40 MPH GUILFORD NC ASOS
&&
EVENT NUMBER RAH1700536
TCCSpecial weather statement, May 19, 4:37 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
437 PM EDT FRI MAY 19 2017
NCZ007-008-023-024-192130-
Alamance NC-Person NC-Granville NC-Orange NC-
437 PM EDT FRI MAY 19 2017
...Strong thunderstorms developing toward Burlington, Hillsborough,
and Roxboro...
At 433 PM EDT, Doppler radar was tracking strong thunderstorms over
Greensboro to near Elon to Yanceyville, moving east at 25 mph.
Thunderstorms will be moving into the Elon, Burlington, and Roxboro
areas between 430 and 500 PM.
Frequent lightning, nickel size hail, and wind gusts up to 50 mph
will be possible with these storms.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Chapel Hill, Burlington, Graham, Roxboro, Hillsborough, Carrboro,
Mebane, Elon College, Concord and Gibsonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3620 7880 3624 7880 3624 7895 3587 7901
3588 7925 3585 7924 3584 7954 3625 7953
3624 7915 3654 7914 3654 7876
TIME...MOT...LOC 2033Z 266DEG 22KT 3611 7946
PWBLocal storm report, May 19, 4:42 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
442 PM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TSTM WND DMG 2 W KERNERSVILLE 36.12N 80.12W
05/19/2017 FORSYTH NC 911 CALL CENTER
TREE DOWN ON ROAD AND POWERLINES AT 5800 REGENTS PARK
ROAD
&&
EVENT NUMBER RAH1700537
BLAESThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 3:31 PM EDT | Special Weather Statement | RAH | Forsyth | 59 min |
| May 19, 3:44 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 46 min |
| May 19, 4:07 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford | 53 min |
| May 19, 4:37 PM EDT | Special Weather Statement | RAH | Alamance, Orange, Person | 53 min |
| May 19, 5:12 PM EDT | Special Weather Statement | RAH | Vance | 63 min |
| May 19, 5:18 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Person, Vance | 42 min |
| May 19, 5:30 PM EDT | Special Weather Statement | RAH | Durham | 45 min |
| May 19, 6:19 PM EDT | Special Weather Statement | RAH | Franklin, Vance, Warren | 56 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.